Albuterol overdose: A case report and differential diagnosis

Academic Article

Abstract

  • The increase in the use of selective ß2 agonists as first-choice agents in the therapy of asthma has resulted in a concomitant increase in overdoses and other therapeutic misadventures. This case describes a 22-month-old child who ingested a large overdose of albuterol, resulting in an acute syndrome consisting of agitation, tremulousness, marked hyperglycemia of >320 mg/dl (17.8 mmol/L), ketonuria, and hypokalemia. Such toxicity has generally been reported only in diabetics or pregnant patients. These findings and a brief review of the pharmacology and toxicology of β2 agonists are detailed, with special emphasis on the differential diagnosis of overdoses characterized by hyperglycemia, hypokalemia, agitation, and tremulousness. A system of ordering the relative toxicity of these (and other) drugs is proffered using the exposure-case fatality rate (ECFR) as a crude measure of clinical toxicity (while delineating its shortcomings). Applying the ECFR (using American Association of Poison Control Centers’ data base) to β2 agonist overdoses indicates that the resulting clinical syndrome, while troublesome, generally results in a benign outcome. © Lippincott-Raven Publishers.
  • Published In

    Digital Object Identifier (doi)

    Author List

  • King WD; Holloway M; Palmisano PA
  • Start Page

  • 268
  • End Page

  • 271
  • Volume

  • 8
  • Issue

  • 5